Tornadoes · United States · Florida · 2022
EF0 tornado, Davie, Florida, September 27, 2022
This EF0 tornado ran 0.1 miles across Broward County on September 27, 2022, touching down at 1:31 AM EDT and reaching 50 yards wide. It killed nobody, and did $10,000 of property damage.
The rating scale
Tracks are drawn in the color of the rating. The Enhanced Fujita scale rates the damage rather than measuring the wind: the speeds are what that damage is taken to imply.
EF065 to 85 mphthis tornado
Light damage. Surface peeled off some roofs, gutters and siding damaged, branches broken, shallow-rooted trees pushed over.
EF186 to 110 mph
Moderate damage. Roofs badly stripped, mobile homes overturned or badly damaged, exterior doors lost, windows broken.
EF2111 to 135 mph
Considerable damage. Roofs torn off well-built houses, frame homes shifted on their foundations, mobile homes destroyed, large trees snapped or uprooted, cars lifted off the ground.
EF3136 to 165 mph
Severe damage. Whole stories of well-built houses destroyed, large buildings badly damaged, trains overturned, trees debarked, heavy cars lifted and thrown.
EF4166 to 200 mph
Devastating damage. Well-built houses leveled, structures with weak foundations moved some distance, cars thrown and large missiles generated.
EF5over 200 mph
Incredible damage. Strong frame houses swept off their foundations, car-sized missiles thrown more than 100 meters, steel-reinforced concrete badly damaged, high-rise buildings deformed.
Unrated
The survey recorded a tornado but could not put a number on it, most often because it crossed open country and damaged nothing a rating can be read from.
The record
- Rating
- EF0
- Date
- September 27, 2022
- Touchdown
- 1:31 AM EDT (05:31 UTC)
- Lifted
- 1:32 AM EDT (05:32 UTC)
- On the ground
- 1 minutes
- Path length
- 0.1 miles (0.1 km)
- Path width
- 50 yards (46 m)
- Deaths
- 0
- Injuries
- 0
- Property damage
- $10,000
- County
- Broward County
- Touchdown point
- 26.112, -80.330
- Lift-off point
- 26.113, -80.330
- Record number
- 2209272331-01
The damage survey
20 damage points were recorded along this path by NWS MFL, in the Damage Assessment Toolkit the survey teams carry. The strongest indicator was rated EF1. The highest wind the damage implies is 94 mph.
- Downed street signs and palm damage.
- Public viewed tornado on the ground.
- 4600 block of Jefferson Street
Survey points are preliminary and are the raw material the published rating was built from. Source: NWS Damage Assessment Toolkit.
What the Weather Service recorded
A tropical depression formed in the central Caribbean Sea on September 23rd, then was upgraded to Tropical Storm Ian at 11 PM on September 23rd. Ian moved westward, then turned northwest on September 25th, passing just west of Jamaica and near the Cayman Islands. Ian became a hurricane on Monday, September 26th south of western Cuba, then moved north and made landfall in Pinar Del Rio Province, Cuba early on Tuesday, September 27th as a Category 3 hurricane with maximum sustained winds of 125 mph. ||Ian moved into the SE Gulf of Mexico around midday on Tuesday, September 27th, then moved over Dry Tortugas as a Category 3 hurricane later that evening. Ian strengthened over the SE Gulf of Mexico as it approached Southwest Florida, becoming a Category 4 hurricane at 7 AM on Wednesday, September 28th with maximum sustained winds of 155 mph and a lowest central pressure of 936 mb. Ian moved N-NE and made landfall in Cayo Costa west of Fort Myers at 3:05 PM on Wednesday, September 28th with maximum sustained winds of 150 mph and minimum central pressure of 940 mb. ||Ian moved NE across the central Florida peninsula during the evening and night of Wednesday, September 28th, finally being downgraded to a tropical storm about 20 miles west of Melbourne at 5 AM Thursday, September 29th. Ian moved off the east coast of Florida just north of Cape Canaveral during the mid-morning hours of Thursday, September 29th. ||Ian produced a catastrophic storm surge across coastal sections of SW Florida on Wednesday, September 28th. Storm surge from surveys was estimated in the 8-11 ft range above MHHW along the Gulf beaches from Naples north to Barefoot Beach, and extending inland about 1 mile. Storm surge of 4-7 ft above MHHW was surveyed in the Naples Bay area and extending north to the Naples Airport area, as well as in North Naples near the Cocohatchee River. Farther south and east along the coast, storm surge values were estimated at 5-7 feet above MHHW in Marco Island and Goodland, and 4-6 ft MHHW in Everglades City and Chokoloskee.||Wind gusts as high as 110 mph were measured in the Naples area at heights well above the standard surface elevation of 33 feet. Sustained winds in the 70-75 mph range likely occurred in NW Collier County as well as far western sections of Hendry and Glades counties. Elsewhere across South Florida, peak winds were generally in the 45-70 mph range. ||A total of 13 reported tornadoes were spawned by Ian on Tuesday, September 27th and early on Wednesday, September 28th as it was approaching the SW Florida coast, the strongest being an EF-2 in the Delray Beach area of Palm Beach County. ||Storm total rainfall amounts from 8 AM on September 26th to 8 AM on September 29th ranged from 4 to 10 inches across southern Florida. The highest rainfall amounts occurred in the day or two leading up to the storm's landfall, with highest values over western metro Broward County in the 8-10 inch range, as well as in parts of the city of Miami.||All of the associated effects of Ian in southern Florida resulted in 10 fatalities, at least 2 injuries, $2.2 billion in property damage, and at least $500,000 in crop damage. The vast majority of the damage was likely caused by the significant to major storm surge in Collier County. Of the 10 deaths, 2 were directly caused by the storm surge in Collier County, and the remaining 8 were indirectly caused by the storm during evacuation, preparation, and clean-up activities. The 13 associated tornadoes resulted in 2 injuries an estimated $2.5 million in property damage.||Six people were injured at South Pointe Pier Park on Miami Beach on September 30th by large waves caused by swells from the back side of Ian.
A tornado affected two blocks of the Sunshine Village manufactured home community in Davie near SW 136 Avenue and I-595. Damage was relatively minor, mainly to siding, gutters, awnings, and trees. Damage totals are estimated.
From NOAA NCEI's Storm Events Database, the narrative the local forecast office wrote for Storm Data.
What forecasters said that day
The local office's own words before the tornado touched down, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Miami, FL wrote its last area forecast discussion before the tornado touched down at Sep 27, 8:21 PM EDT, 5 hours 10 minutes earlier.
Area forecast discussion, Sep 27, 8:21 PM EDT, 5 hours 10 minutes before
Area Forecast Discussion
National Weather Service Miami FL
821 PM EDT Tue Sep 27 2022
...New UPDATE...
.UPDATE...
Issued at 820 PM EDT Tue Sep 27 2022
No major changes to the near term forecast. Most pressing issues
this evening will be the continued threat for tornadoes and
flooding across the entire area.
&&
.SHORT TERM...
(Rest of today through Wednesday)
Issued at 506 PM EDT Tue Sep 27 2022
Hurricane Ian continues to slowly move northward through the
southeastern Gulf of Mexico towards the west coast of Florida. Outer
rain bands will continue to move across the region for the rest of
tonight and then again on Wednesday as well. With periods of heavy
rainfall continuing to move across the region during this time
frame, the potential for significant flooding will remain in place
across all of South Florida. So far, a widespread 3 to 5 inches of
rain has fallen over the eastern half of South Florida with a few
areas seeing upwards of 7 inches over the past 24 hours. In general,
an additional 6 to 8 inches of rainfall will be possible across the
region with isolated amounts of 12 inches. Therefore, the Flood
Watch will remain in effect for all of South Florida during this
time frame. The storm surge aspect of the storm will begin tonight
and likely reach its peak on Wednesday. With Hurricane Ian slowing
down as it approaches the coast, storm surge impacts could be
significant especially across the Collier County coastline.
As Hurricane Ian gets closer to the west coast of Florida, winds
will increase area wide later tonight and throughout the day on
Wednesday. The highest winds will be found mainly over the western
half of South Florida where sustained tropical storm force winds
will be possible. Farther to the east, winds will not be as strong,
however, frequent gusts to tropical storm force strength will be
possible late tonight into Wednesday.
As all of South Florida remains on the northeastern side of the
storm, the environment will continue to support the potential for a
few tornadoes through tonight and most of the day on Wednesday. A
Tornado Watch currently remains in effect for all of South Florida
through the early morning hours on Wednesday. The threat for
tornadoes should gradually diminish later on Wednesday afternoon as
the storm begins to move farther to the north.
&&
.LONG TERM...
(Wednesday night through next Monday)
Issued at 506 PM EDT Tue Sep 27 2022
Hurricane Ian will still be close enough on Wednesday night into
Thursday to continue to have impacts across South Florida during
this time frame. With forecast trends pushing slightly eastward, the
possibility of tropical storm force wind gusts will last throughout
the day on Thursday. The chances of showers and thunderstorms will
gradually decrease later on Thursday as Hurricane Ian continues to
move away from the region. Winds begin to slowly decrease Thursday
night and Friday but will stay gusty. By the weekend and into early
next week,
For the end of the week and into the upcoming weekend, Ian will
continue to weaken as it moves farther away from the region. This
will allow for the chances of showers and thunderstorms to gradually
decrease as a drier air mass filters into South Florida. Winds will
gradually decrease as well, however, they will remain out of the
south southwest during this time frame.
&&
.AVIATION...
(00Z TAFS)
Issued at 707 PM EDT Tue Sep 27 2022
Outer bands of Hurricane Ian continue to push through South
Florida tonight into tomorrow. East to southeast winds will
continue to increase overnight as Ian pulls closer to the Gulf
coast. Generally MVFR conditions, with occasional IFR during
periods of heavy rain.
&&
.MARINE...
Issued at 506 PM EDT Tue Sep 27 2022
Dangerous marine conditions will continue across the local waters
through Thursday night as Hurricane Ian moves slowly northward in
the Gulf of Mexico. Conditions across the Atlantic and Gulf waters
will gradually improve on Friday and into the upcoming weekend.
&&
.BEACHES...
Issued at 506 PM EDT Tue Sep 27 2022
Dangerous beach conditions will continue across all South Florida
beaches through at least Thursday as Hurricane Ian slowly approaches
the west coast of Florida.
&&
.PRELIMINARY POINT TEMPS/POPS...
Miami 78 88 79 89 / 90 80 70 60
West Kendall 78 87 78 89 / 90 80 70 60
Opa-Locka 78 87 78 89 / 90 80 70 60
Homestead 78 87 78 87 / 90 80 70 60
Fort Lauderdale 79 87 80 89 / 90 90 70 60
N Ft Lauderdale 78 87 80 88 / 90 90 70 60
Pembroke Pines 78 87 78 88 / 90 80 70 60
West Palm Beach 76 87 78 88 / 90 90 80 70
Boca Raton 78 89 78 90 / 90 90 70 60
Naples 75 85 79 84 / 100 90 80 70
&&
.MFL WATCHES/WARNINGS/ADVISORIES...
FL...Hurricane Watch for FLZ063-066-070.
Tropical Storm Warning for FLZ063-066>068-070>075-168-172>174.
Flood Watch through Thursday morning for FLZ063-066>075-168-
172>174.
Hurricane Warning for FLZ069.
Storm Surge Warning for FLZ069-075.
Storm Surge Watch for FLZ174.
AM...Hurricane Watch for AMZ610.
Tropical Storm Warning for AMZ610-630-650-651-670-671.
GM...Tropical Storm Warning for GMZ657.
Hurricane Warning for GMZ656-676.
&&
SHORT TERM...CWC
LONG TERM....CWC
AVIATION...CMFHazardous weather outlook, Sep 27, 5:22 PM EDT, 8 hours 9 minutes before
Hazardous Weather Outlook National Weather Service Miami FL 522 PM EDT Tue Sep 27 2022 AMZ610-630-650-651-670-671-FLZ063-066>075-168-172>174-GMZ656-657-676- 282130- Lake Okeechobee-Biscayne Bay- Coastal waters from Jupiter Inlet to Deerfield Beach FL out 20 NM- Coastal waters from Deerfield Beach to Ocean Reef FL out 20 NM- Waters from Jupiter Inlet to Deerfield Beach FL from 20 to 60 NM- Waters from Deerfield Beach to Ocean Reef FL from 20 to 60 NM excluding the territorial waters of Bahamas-Glades-Hendry- Inland Palm Beach-Metro Palm Beach-Coastal Collier-Inland Collier- Inland Broward-Metro Broward-Inland Miami-Dade-Metro Miami-Dade- Mainland Monroe-Coastal Palm Beach-Coastal Broward-Coastal Miami- Dade-Far South Miami-Dade- Coastal waters from Chokoloskee to Bonita Beach FL out 20 NM- Coastal waters from East Cape Sable to Chokoloskee FL out 20 NM- Waters from Chokoloskee to Bonita Beach FL from 20 to 60 NM- 522 PM EDT Tue Sep 27 2022 ...Hurricane Ian Continues to Move Northward in the Gulf... This Hazardous Weather Outlook is for Atlantic, Biscayne Bay, South Florida, Gulf of Mexico and Lake Okeechobee. Please refer to the Hurricane Local statement and Hurricane Threat and Impacts graphics: www.weather.gov/srh/tropical?office=mfl#hti .SPOTTER INFORMATION STATEMENT... Weather spotters are encouraged to report high wind, hail, and flooding to the National Weather Service forecast office in Miami while following all local, state, and CDC guidelines.
In the hours before
Local storm report, Sep 27, 8:59 PM EDT, 4 hours 32 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MIAMI FL
859 PM EDT TUE SEP 27 2022
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0751 PM TSTM WND DMG 2 SW HOLLYWOOD 26.00N 80.19W
09/27/2022 BROWARD FL PUBLIC
TREE DAMAGE IN THE 4600 BLOCK OF JEFFERSON
ST.
&&
DHLocal storm report, Sep 27, 9:09 PM EDT, 4 hours 22 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MIAMI FL
909 PM EDT TUE SEP 27 2022
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0809 PM TSTM WND DMG 2 SSW PLANTATION 26.10N 80.26W
09/27/2022 BROWARD FL PUBLIC
LARGE TREE DOWN IN THE PUBLIX PLAZA NEAR
I-595 AND PINE ISLAND RD.
&&
DHLocal storm report, Sep 27, 10:30 PM EDT, 3 hours 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MIAMI FL
1030 PM EDT TUE SEP 27 2022
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0802 PM TORNADO 2 E COOPER CITY 26.07N 80.23W
09/27/2022 BROWARD FL PUBLIC
PUBLIC REPORT OF TORNADO WITNESSED ON THE
GROUND, WITH SUBSEQUENT DAMAGE ALSO
WITNESSED. REPORT RELAYED VIA SOCIAL MEDIA.
&&
DHLocal storm report, Sep 27, 10:33 PM EDT, 2 hours 58 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MIAMI FL
1033 PM EDT TUE SEP 27 2022
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0944 PM TORNADO 2 NNE LION COUNTRY SAFA 26.73N 80.35W
09/27/2022 PALM BEACH FL PUBLIC
PUBLIC REPORT OF WITNESSING A TORNADO AS
WELL AS NUMEROUS TREE BRANCHES DOWN AND A
TREE WITH A 12 INCH TRUNK SNAPPED.
&&
DHLocal storm report, Sep 27, 11:59 PM EDT, 1 hour 32 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MIAMI FL
1159 PM EDT TUE SEP 27 2022
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0914 PM TORNADO 3 WSW DELRAY BEACH 26.44N 80.13W
09/27/2022 PALM BEACH FL PUBLIC
VIDEO FROM THE PUBLIC SHOWS TORNADO ON THE
GROUND NEAR KINGS POINT, FL.
&&
ATVLocal storm report, Sep 28, 12:14 AM EDT, 1 hour 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MIAMI FL
1214 AM EDT WED SEP 28 2022
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0915 PM TORNADO 3 WSW DELRAY BEACH 26.44N 80.13W
09/27/2022 PALM BEACH FL BROADCAST MEDIA
MEMBER OF THE MEDIA REPORTED DAMAGE TO CARS
AND INFRASTRUCTURE IN KINGS POINT. DAMAGE
INCLUDES OVERTURNED AND TOPPLED CARS WITH
WINDOWS BLOWN OUT AND A LARGE TREE TRUNK
DRIVEN THROUGH AN APARTMENT BUILDING. REPORT
RELAYED VIA SOCIAL MEDIA.
&&
ATVThe air that afternoon
The radiosonde launches on either side of the tornado, from the nearest station that was launching then, drawn and analyzed the way Storm Lab does: the same diagram, the same parcel and shear definitions SPC's mesoanalysis uses.
Miami, FL (KMFL), 00:00Z
5.5 hours before the tornado, 33 km from the path. September 28, 2022.
- Mixed-layer CAPE
- 1796 J/kg
- Mixed-layer CIN
- -7 J/kg
- Surface CAPE
- 3413 J/kg
- Mixed-layer LCL
- 714 m above ground
- 0-6 km bulk shear
- 42 kt
- 0-1 km bulk shear
- 33 kt
- 0-1 km storm-relative helicity
- 230 m²/s²
- 0-3 km storm-relative helicity
- 260 m²/s²
- Significant tornado parameter
- 2.3
- Supercell composite
- 17.4
- 0-3 km lapse rate
- 5.7 K/km
Miami, FL (KMFL), 12:00Z
6.5 hours after it, 33 km from the path. September 28, 2022.
- Mixed-layer CAPE
- 65 J/kg
- Mixed-layer CIN
- -133 J/kg
- Surface CAPE
- 0 J/kg
- Mixed-layer LCL
- 559 m above ground
- 0-6 km bulk shear
- 33 kt
- 0-1 km bulk shear
- 37 kt
- 0-1 km storm-relative helicity
- 191 m²/s²
- 0-3 km storm-relative helicity
- 229 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 2.0
- 0-3 km lapse rate
- -2.4 K/km
The surface observations
Hollywood/N. Perry (HWO), 15 km from the path, in the two hours either side.
| Time (UTC) | Temp (°F) | Dew point (°F) | Wind | Gust (kt) | Pressure (mb) | Weather |
|---|---|---|---|---|---|---|
| 00:00 UTC |
From the Iowa Environmental Mesonet's archive of airport observations.
The radar
The Miami radar (KAMX), 56 km away, was scanning. The volume nearest the touchdown began at 05:29 UTC.
Open the radar archive at this moment, over the track
Reflectivity and velocity, decoded from the Level II archive in the browser. Volumes take a few seconds to open the first time.
This ground now
The live radar over the trackEvery 2022 tornado in FloridaEvery tornado in Florida since 1950Warnings in force in Florida nowThe forecast where you are
The other tornadoes of September 27, 2022
10 more were confirmed in the United States that day.
| Date | Time | Rating | Where | Path (mi) | Width (yd) | Deaths | Injuries | Damage |
|---|---|---|---|---|---|---|---|---|
| September 27 | 3:48 PM EDT | Unrated | Miami-Dade, FL | 5.2 | 100 | |||
| September 27 | 5:10 PM EDT | Unrated | Monroe, FL | 0.0 | 50 | |||
| September 27 | 6:13 PM EDT | EF0 | Miami-Dade, FL | 0.1 | 50 | $3,000 | ||
| September 27 | 6:22 PM EDT | EF0 | Miami-Dade, FL | 0.1 | 50 | $3,000 | ||
| September 27 | 7:17 PM EDT | EF1 | Broward, FL | 5.7 | 150 | $2.0 million | ||
| September 27 | 7:51 PM EDT | EF0 | Broward, FL | 7.4 | 75 | $5,000 | ||
| September 27 | 8:59 PM EDT | EF2 | Palm Beach, FL | 7.0 | 200 | 2 | ||
| September 27 | 9:22 PM EDT | EF1 | Palm Beach, FL | 7.5 | 150 | $200,000 | ||
| September 27 | 9:30 PM EDT | EF1 | Palm Beach, FL | 1.4 | 100 | $50,000 | ||
| September 27 | 12:40 AM EDT | Unrated | Broward, FL | 2.8 | 100 |
What this means
Ratings are the survey's, read off the damage rather than measured; the rating scale is above. Tornado counts rise through the record as reporting improved, so a year in the 1950s is not comparable with one today except for the strongest tornadoes, which were always noticed.
Sources
NOAA Storm Prediction Center tornado database, 1950-2025, the official record kept by NOAA's Storm Prediction Center.